Asian Acne

Accutane and Asian Skin

All skin is not the same and, therefore, even though acne is considered a "color blind" disease, not every acne treatment is recommended for all skin types. Ethnic skin, or darker skin, has a tendency to develop post-inflammatory hyper-pigmentation, or dark spots, once an acne lesion has gone away. This is decidedly the case for Asian skin, which is very likely to scar post-acne.

Asian Skin
Asian skin tends to respond a bit differently to hormone therapy and Asians also have a higher incidence of keloid scarring. Keloids are thick, dense nodules that crop up in areas that were previously cut or burned or where acne lesions appeared. Keloid nodules can be unsightly, itchy, painful and tender and can grow up to 30 cm.

Melanin
Even though Asian skin appears light, an Asian still has more melanin, or pigment, than those with light Caucasian skin. Because Asians have more pigment this means that Asian skin can become discolored easily when irritated by dermatological procedures or medications.

Accutane
Accutane is an effective acne treatment, although there is a host of serious side-effects that can occur. Accutane is isotretinoin, which is a retinoid or a derivative of vitamin A. Accutane results in a gradual diminishment in the amount of pilosebaceous (oil) units of the skin and it also slows down the production of collagenase, which is an enzyme that prompts collagen remodeling.

When taken, Accutane has an impact on all aspects of acne development including reducing the oil glands (or pilosebaceous units) by up to 58 percent, as earlier noted, while simultaneously reducing by approximately 80 percent the oil that skin produces. Acne bacteria or P. acnes, which live in the skin oil, are drastically reduced and skin cell production inside the pores is slowed down, which prevents pores from becoming clogged. Accutane is also an anti-inflammatory agent.

Caution
Caution is advised regarding prescribing Accutane for Asians, as well as African Americans, because hyper-pigmentation can occur and it may be permanent. Hyper-pigmentation can be the result of medications or injuries, hormones, skin-type characteristics and sun damage. Hyper-pigmentation runs the gamut from hormonal imbalances that manifest in freckles or melasma/choalasma, sometimes called the mask of pregnancy, which is also the result of hormones.

Hyper-pigmentation
Hyper-pigmentation is the result of an increase of melanin, which is the material in the body that is responsible for pigment, which is color. Dark spots can appear. Hypo-pigmentation, which has been known to occur after taking Accutane, means the exact opposite of hyper-pigmentation and is loss of pigmentation, resulting in white spots.

Vulnerable Skin
When an individual takes Accutane, she is more susceptible to the damaging effects of the sun as well as to melasma or hyper-pigmentation. If you are prone toward hyper-pigmentation in the first place because of your ethnicity you may want to reconsider using Accutane, since it will make your skin even more vulnerable.

Consult With Your Dermatologist
Discuss Accutane treatment with your dermatologist. Some Asians and African Americans have taken this medication with success. Sometimes acne gets worse when Accutane treatment is initiated but then the process reverses and approximately 95 percent of those who take it achieve complete or partial clearance of acne.

If you do use Accutane and end up with hyper-pigmentation there are treatments available, which your dermatologist can explain to you, as well as creams and lotions, which may diminish the presence of dark spots.

Other resources
Acne laser treatment
Accutane and IBS
What products help smooth out acne scars for Asian women?